Publication Abstracts

Gal-Chen and Somerville 1975

Gal-Chen, T., and R.C.J. Somerville, 1975: Numerical solution of the navier-stokes equations with topography. J. Comput. Phys., 17, 276-310, doi:10.1016/0021-9991(75)90054-6.

A finite difference scheme for solving the equations of fluid motion in a generalized coordinate system has been constructed. The scheme conserves mass and all the first integral moments of the motion. The scheme also advectively "almost conserves" second moments, in that the magnitude of implicit numerical smoothing is typically about an order smaller than explicit viscosity and diffusion. Calculations with the model support the theoretical conjecture that the difference scheme is stable whenever the analogous Cartesian scheme is stable. The scheme has been used to calculate dry atmospheric convection due to differential heating between top and bottom of mountainous terrain. The general small-scale characteristics of mountain up-slope winds have been simulated. In addition, the results have demonstrated the crucial role played by the eddy diffusivities and the environmental stability, in determining both the quantitative and the qualitative features of the circulation.

Export citation: [ BibTeX ] [ RIS ]

BibTeX Citation

@article{ga02100q,
  author={Gal-Chen, T. and Somerville, R. C. J.},
  title={Numerical solution of the navier-stokes equations with topography},
  year={1975},
  journal={J. Comput. Phys.},
  volume={17},
  pages={276--310},
  doi={10.1016/0021-9991(75)90054-6},
}

[ Close ]

RIS Citation

TY  - JOUR
ID  - ga02100q
AU  - Gal-Chen, T.
AU  - Somerville, R. C. J.
PY  - 1975
TI  - Numerical solution of the navier-stokes equations with topography
JA  - J. Comput. Phys.
VL  - 17
SP  - 276
EP  - 310
DO  - 10.1016/0021-9991(75)90054-6
ER  -

[ Close ]

• Return to 1975 Publications

• Return to Publications Homepage